Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
157 Doctors are Online

Extended menstruation. What are the causes?

May 2013
User rating for this question
Very Good
Answered by
Practicing since : 2006
Answered : 4909 Questions
I started menstruating 5/31, and the first day was very light. The second and third days were medium heavy. I have continued to bleed lightly every day (infrequently). Everywhere I've looked online has been inconclusive (as to just a 10 day period, or something else.
Any help is appreciated.
Posted Tue, 26 Jun 2012 in Menstruation and Miscarriage
Answered by Dr. Sree Gouri SR 2 hours later
thanks for the query.

According to your symptoms the possible causes for your bleeding irregularity are,

As you are having the history of multiple sclerosis,

-in case of active multiple sclerosis, the hormonal changes noted are high estrogen and low progesterone.
In this case the endometrial growth will be under influence of estrogen and there is deficiency of progesterone which will lead to inadequate structural stromal support leading to fragile endometrium which will bleed continuously in asynchronous sequence.

-the medication used to treat multiple sclerosis like mitoxantrone, beta interferon etc can also cause irregular periods or spotting in between periods.

-the above said menstrual irregularities can also occur because of hormonal imbalance even without related to multiple sclerosis.

So if your bleeding is not getting stopped you consult gynecologist,

-undergo systemic examination,
-get investigated for levels of hormones like FSH, LH, estrogen, progesterone and prolactin,
-and take one ultrasound.
These will possibly find out the cause and treatment can be taken according to that.

Hope I have answered your query. I will be available to answer your follow up queries. If you are satisfied with all my answer, please rate the answer after closing the discussion.
take care.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor